Download this article
 Download this article For screen
For printing
Recent Issues

Volume 23
Issue 9, 3909–4400
Issue 8, 3417–3908
Issue 7, 2925–3415
Issue 6, 2415–2924
Issue 5, 1935–2414
Issue 4, 1463–1934
Issue 3, 963–1462
Issue 2, 509–962
Issue 1, 1–508

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
 
Other MSP Journals
Diffeomorphisms of odd-dimensional discs, glued into a manifold

Johannes Ebert

Algebraic & Geometric Topology 23 (2023) 2329–2345
Abstract

Let μM: BDiff (D2n+1) BDiff(M), for a compact (2n+1)–dimensional smooth manifold M, be the map defined by extending diffeomorphisms on an embedded disc by the identity. By a classical result of Farrell and Hsiang, the rational homotopy groups and the rational homology of BDiff (D2n+1) are known in the concordance stable range. We prove two results on the behaviour of the map μM in the concordance stable range. Firstly, it is injective on rational homotopy groups, and secondly, it is trivial on rational homology if M contains sufficiently many embedded copies of Sn × Sn+1 int(D2n+1). We also show that μM is generally not injective on homotopy groups outside the stable range.

The homotopical statement is probably not new and follows from the theory of smooth torsion invariants. The noninjectivity outside the stable range is based on recent work by Krannich and Randal-Williams. The homological statement relies on work by Botvinnik and Perlmutter on diffeomorphisms of odd-dimensional manifolds.

Keywords
diffeomorphism groups of high-dimensional manifolds, smooth torsion invariants
Mathematical Subject Classification
Primary: 57S05
References
Publication
Received: 19 August 2021
Revised: 14 December 2021
Accepted: 26 December 2021
Published: 25 July 2023
Authors
Johannes Ebert
Fachbereich Mathematik und Informatik
Westfälische Wilhelms-Universität Münster
Münster
Germany

Open Access made possible by participating institutions via Subscribe to Open.